North Carolina, 2004Tornadoes in North Carolina, August 13, 2004
August 13, 2004 · NWS MHX · 3 events in 3 counties and zones
3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $409,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 13, 2:30 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 13, 2:30 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 AM EDT FRI AUG 13 2004
.SHORT TERM...PCPN ASCD WITH REMNANTS OF BONNIE LIFTING NE ACROSS
THE CWA ATTM SHOULD LIFT OUT DURING THE DAY. SOME BRIEF HEAVY RAINS
STILL POSSIBLE EARLY THIS MRNG. RADAR SHOWING ESTIMATES OF UP TO 3
INCHES IN AN HOUR IN SOME LOCATIONS. FFA INLAND THROUGH 8 AM STILL
LOOKS GUD AND BEST PCPN SHUD BE THROUGH MOST OF THAT AREA BY SHORTLY
AFTER 8 AM. APPROACH OF CHARLEY TONIGHT SHUD PROVIDE ANOTHER ROUND
OF PCPN. WILL LIKELY NEED ANOTHER FFA BY LATE TONIGHT. DO NOT WANT
TO ISSUE NOW...WUD HAVE TWO MENTIONED FOR DIFFERENT TIMES SO WILL
LET DAY SHIFT ISSUE THIS.
GFS FORECAST TAKES CHARLEY WELL TO THE WEST AND HPC QPF IS MAINLY
WEST OF US. ETA TRACK IS FARTHER EAST. STORM APPEARS TO BE MOVING
MORE NORTH NOW SO AM THINKING TRACK MAY BE A BIT EAST OF GFS
FORECAST. THIS WUD PUT HEAVIER RAIN FARTHER EAST TOO. MAY NEED TO
ADJUST GRIDS AFTER OFFICIAL NHC FORECAST COMES OUT TO ACCOUNT FOR
QPF.
CHARLEY SHUD LIFT AWAY BY LATE SAT SO HAVE DECREASED POPS SAT NIGHT
INTO SUN BUT SHEAR VORT LOBE HANGS ALONG THE COAST SUN AND MON WITH
SOME INSTABILITY REDEVELOPING WITH DAYTIME HEATING. WILL KEEP GOING
MENTION OF POPS FOR BOTH DAYS.
&&
LONG TERM...BY TUE GFS TRYING TO PUSH SFC FNT OFF SHORE AND LIFTING
UPPER TROF TO THE EAT NORTHEAST AND AWAY FROM THE RGN. CUD SEE A
BRIEF PERIOD OF DRY WX THEN BACK TO TYPICAL DAYTIME ACTIVITY FOR WED
AND THURS.
&&
.AVIATION...GENERALLY IFR/LIFR THIS MORNING...BUT DURING THE
AFTERNOON WE EXPECT CEILINGS AND VSBYS TO IMPROVE AS REMNANTS OF
BONNIE MOVE NORTH. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON WITH BRIEF IFR CONDITIONS POSSIBLE. MVFR/VFR
CIGS OVERNIGHT WITH SOME ISOLATED IFR FOG POSSIBLE. CONDITIONS
SHOULD DIMINISH THROUGHOUT THE DAY SAT AS HURRICANE CHARLEY TRACKS
NORTH.
&&
.MARINE...AS REMNANTS OF BONNIE MOVE OFF TO THE NORTHEAST THIS
MORNING...ALL EYES WILL THEN TURN TO HURRICANE CHARLEY...CURRENTLY
BUOY OBS ARE SHOWING NEAR SCA CONDITIONS WITH 5-6FT SEAS AND 15-25KT
WINDS. WILL CONTINUE LAST EVENINGS SCA THROUGH THE EARLY PART OF
TODAY. WINDS THIS AFTERNOON ARE EXPECTED TO DROP DOWN TO AROUND
15KT...BUT SEAS WILL LIKELY HOVER RIGHT AROUND 5-6FT. WINDS EXPECTED
TO REMAIN BELOW SCA THROUGH SAT MORNING BEFORE BACKING TO THE SE SAT
NT AND INCREASING BETWEEN 25-30KT. LATEST NHC FCST TRACKS CHARLEY
JUST TO THE WEST OF THE CWA...KEEPING TS FORCE WINDS OUT OF THE
REGION. STILL EXPECTING ONSHORE WINDS TO GENERATE 10-12 FT SEAS WITH
8 SEC PERIODS WHICH SHOULD IMPACT THE COASTLINE SAT NT/SUN WITH
POSSIBLE HIGH SURF. ALL MARINE INTERESTS SHOULD MONITOR THE PROGRESS
OF HURRICANE CHARLEY OVER THE NEXT 24 HOURS.
AS CHARLEY MOVES OFF TO THE N EXPECT WINDS AND SEAS TO DIMINISH AS
HIGH PRES INLAND PROGRESSES TO THE COAST. HIGH PRES OVER THE
ATLANTIC WILL GENERATE SOME LONG PERIOD 10-11 SEC ESE SWELL OVER THE
REGION BY TUE WHICH COULD PRODUCE SOME DANGEROUS RIP CURRENT
CONDITIONS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH INTERIOR COUNTIES UNTIL 8 AM.
MARINE...SCA ALL WATERS.
&&
MLF/SJ
Hazardous weather outlook, Aug 13, 3:39 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
439 AM EDT FRI AUG 13 2004
NCZ029-044>047-079>081-090>095-098-103-104-140839-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
439 AM EDT FRI AUG 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
THE REMNANTS OF TROPICAL STORM BONNIE WILL LIFT OUT OF THE REGION
TODAY. HEAVY RAINS THIS MORNING AND THE POTENTIAL FOR FLOODING WILL
END EARLY THIS MORNING.
LATE THIS EVENING THUNDERSTORMS WILL MOVE INTO THE REGION FROM THE
SOUTH AHEAD OF THE REMNANTS OF HURRICANE CHARLEY. THESE THUNDERSTORMS
MAY REACH SEVERE LIMITS LATE THIS EVENING WITH ISOLATED TORNADOES THE
PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TORNADOES WILL REMAIN A THREAT EARLY SATURDAY WITH THE
REMNANTS OF HURRICANE CHARLEY LIFTING THROUGH NORTH CAROLINA ON
SATURDAY. HEAVY RAINS WILL ALSO BE THREAT BY EARLY SATURDAY. THESE
HEAVY RAINS ON ALREADY SATURATED SOILS WILL PRODUCE A FLOODING THREAT
FOR EASTERN NORTH CAROLINA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MLF
In the hours before
Special weather statement, Aug 13, 2:55 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 AM EDT FRI AUG 13 2004
NCZ090-130845-
DUPLIN-
355 AM EDT FRI AUG 13 2004
...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 445 AM EDT...
AT 355 AM EDT...THERE WERE STRONG THUNDERSTORMS OVER WALLACE...MOVING
NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WALLACE...
AND...TEACHEY AT 400 AM EDT...GREENEVERS AT 415 AM EDT...BEULAVILLE
AT 430 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
CHINQUAPIN AND ROSE HILL.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
17
Special weather statement, Aug 13, 3:00 AM EST, 1 hour 11 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 AM EDT FRI AUG 13 2004
NCZ029-044>047-079>081-090>095-098-103-104-132100-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
450 AM EDT THU AUG 12 2004
...SLIGHT RISK OF SEVERE WEATHER TONIGHT...
REMNANTS OF CHARLEY WILL MOVE ACROSS NORTH CAROLINA LATE TONIGHT.
SINCE EASTERN NORTH CAROLINA WILL BE ON THE NORTHEAST SIDE OF THE
CHARLEY...THERE WILL BE A SLIGHT RISK FOR SEVERE WEATHER...
PARTICULARLY FOR ISOLATED TORNADOES...DURING THE LATE EVENING AND
OVERNIGHT HOURS TONIGHT. ALONG WITH THE RISK FOR ISOLATED
TORNADOES...THERE WILL ALSO BE A POSSIBILITY FOR HEAVY RAINS DUE TO
THE TROPICAL MOISTURE ASSOCIATED WITH CHARLEY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
MLF
Special weather statement, Aug 13, 3:21 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 AM EDT FRI AUG 13 2004
NCZ098-130915-
ONSLOW-
421 AM EDT FRI AUG 13 2004
...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 515 AM EDT...
AT 421 AM EDT...THERE WERE STRONG THUNDERSTORMS 26 MILES SOUTHWEST OF
JACKSONVILLE...OR ABOUT 17 MILES WEST OF NORTH TOPSAIL BEACH...MOVING
NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAWS RUN
AT 445 AM EDT...VERONA AT 450 AM EDT...NEW RIVER AIR STATION...AND...
CATHERINE LAKE AT 455 AM EDT...JACKSONVILLE...AND...HALF MOON AT 505
AM EDT...PUMPKIN CENTER AT 510 AM EDT. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE CAMP LEJEUNE AND PINEY GREEN.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
17
Tornado, Onslow
- When
- August 13, 4:11 AM EST
- Where
- Onslow County, Richlands
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.900, -77.533
Emergency Manager reported a brief tornado touchdown damaging a home in Richlands.
Tornado, Carteret
- When
- August 13, 4:53 AM EST to 4:55 AM EST
- Where
- Carteret County, Stella
- Rating
- F1
- Path length
- 0.3 mi
- Path width
- 20 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $284,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.767, -77.150
Law enforcement reported several trailers overturned and destroyed with three minor injuries at the White Oak Camp in Stella.
Tornado, Beaufort
- When
- August 13, 6:00 AM EST to 6:05 AM EST
- Where
- Beaufort County, Bath
- Rating
- F1
- Path length
- 2 mi
- Path width
- 30 yd
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.483, -76.817
Emergency Manager reported 24 homes and a church sustained damage from a weak tornado which was on the ground for two miles.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, August 13, 20047 deaths · 780 injured · $5.7 billion · 5 events
- Tornado in North Carolina, August 13, 20043 deaths · 29 injured · $1.3 million · F2 · 1 event
- High Wind in Florida, August 13, 20044 deaths · $1.3 billion · 91 kt wind · 3 events
- High Wind in Florida, August 13, 20041 death · 12 injured · $1.1 billion · 94 kt wind · 3 events
- Hurricane in Florida, August 13, 20042 deaths · $52 million · 1 event
- Tropical Storm in Florida, August 13, 20041 death · $900,000 · 1 event
- Tropical Storm in Florida, August 13, 2004$78 million · 1 event
- Flash Flood in Arizona, August 13, 20041 death · 1 event
- Tornado in Florida, August 13, 2004$50,000 · F2 · 1 event
- Hurricane in Florida, August 13, 2004$2.6 million · 3 events
- Tornadoes in Florida, August 13, 20041 injured · F1 · 5 events
- Lightning Strike in California, August 13, 2004$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421501, 5421502, 5421503.